Restlessness, Agitation and Delirium at the End Stages
The terms End Stage Restless, End Stage Agitation or Terminal Delirium are interchangeably used to describe the confused, restless and sometimes agitated and aggressive behavior that patients may suffer during the dying process. The word for delirium comes from the Latin term meaning “off the track,” and is not a disease in itself but rather an array of symptoms with different causes. Delirium and new onset confusion is extremely common among nursing home residents where it is found in as many as 80% of patients near death. Restlessness and agitation may also occur when emotional or spiritual issues are unresolved. In delirium, the patient usually has an acute, sudden and simultaneous impairment of memory, thinking and perception.
Simplify Your Hospice Team’s Training and Skill Building
A complete solution for your agency: more than 125 hospice courses, caregiver in-services, training plans, and more.
- Clouding of and change in level of consciousness, reduced awareness
- Difficulty maintaining attention
- Disorientation, speech disturbances
- Illusions, hallucinations
- Irritability, worry, calling out
- Picking at air, bed linens, making repetitive motions
- Tremor, asterixis
- Symptoms tend to fluctuate though usually worse at night. Reversal of sleep-wake pattern is common
- Patients with hyperactive delirium appear restless, agitated and hyper-alert and even aggressive
- Delirium and new onset confusion can be caused by infections, drug reactions, dehydration and/or electrolyte imbalances.
- Some causes can be easily addressed such as: urinary retention, fecal impaction, sleep deprivation and change in environment.
- Physiological causes of confusion and restlessness at the end of life include:
- Renal or hepatic failure
- Metabolic and chemical changes (such as hypercalcemia)
- Infections (most often urinary tract, respiratory)
- Fecal impaction, urinary retention
- Inability to rest or sleep
- Uncontrolled pain
- The amount of oxygen available to the brain (hypoxia)
- Side effects of medications, such as initiation or recent increase in opioid or benzodiazipine medications
If you found this article informative and useful share it with your friends and colleagues.